Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

my POA.

Posted Jul 26 2010 7:58pm
for the past couple of weeks, i've been struggling with a variety of typical and not-so-typical infection symptoms. i think mostly, i'm struggling with the strong conviction that i want to stay off iv antibiotics. badly. not just because of my usual resistance to hospital stays/iv antibiotics after only a handful of months, although, to be fair, that is still at play, but also because of the immunological havoc they wreaked on my body in february.

after a smooth first week of ivs, what started as a slight neck pain escalated into high fevers and full-fledged arthritis and swelling that made my ankles and hands resemble those of a 500 lb woman. i wish i was joking even a little bit. i'm not. my pain was so severe that my mom had to carry me to the bathroom. and this coming from a girl who, in true CFer fashion, is pretty good with the whole pain tolerance thing.

my doctors decided to take me off of cefepime due to an occurrence of serum sickness in my distant past. at first, the swelling and arthritis started to improve, but within two days, the trend reversed and things started getting worse again. quickly. i was upset about the pain, swelling, and spiking fever, but mostly, i was stumped. although i've experienced various rheumatological problems in the past, they have never occurred when i was sick or on ivs.

i went into clinic and my puzzled doctor called in colleagues to observe the extreme swelling of my hands, fingers, ankles and feet. my doctor's old-school colleague apparently had seen presentations like mine before albeit infrequently during his 50+ year career and rarely so pronounced. he explained that i have a hyperactive immune system that is always on the verge of attack. an attack can be instigated by any bodily disturbance -- stress, lack of sleep, sudden exercise, allergies -- and in this case, it was likely brought on by the onslaught of proteins in the iv antibiotics. sound ridiculous? yep, to me too.

the rx: avoid bodily disturbances (easier said than done) and discontinue iv meds since my pfts were back to baseline. his message was that while anything can bring on the immunological response, just because something triggered it before doesn't mean it'll trigger it again. essentially, it was completely and utterly unpredictable. wonderful.

while i was happy to lose the picc line and see my arthritis/swelling/fevers quickly clear up, i was troubled by the fact that our solution was short-term, providing no guidance on what to do next time. alas, i may be arriving here. at next time. and, as expected, i feel confused and unsettled. i'm resistant to even broaching the hospital/iv idea in my head for all the normal reasons compounded by the newly added possibility of an immunological reaction. my doctor told me we're going to steer clear of iv antibiotics going forward whenever possible, but to what length? and at what cost? could it have been a freak reaction that will never happen again? or is this going to be the new iv-normal?

many questions, not many answers. in the midst of the unknowns, what i do know is that my plan of action for the next few days is to focus all my energy on positive thinking, healthy eating and restful sleeping -- powerful and risk-free healers that have worked their magic before and hopefully will do so again.

sweet dreams, ekg
Post a comment
Write a comment: